Virginia, 2007High Wind in Virginia, December 16, 2007
December 16, 2007 · NWS LWX · 3 events in 3 counties and zones
A low pressure system that moved across the Mid Atlantic on December 15th deepened off the New England coast on December 16th. As the storm intensified, gusty westerly winds developed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system that moved across the Mid Atlantic on December 15th deepened off the New England coast on December 16th. As the storm intensified, gusty westerly winds developed. Wind gusts of 50 to 60 mph were measured across the region. Damages were intensified in areas that received significant ice accumulations. Numerous downed trees and power lines caused extended power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 2:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 16, 2:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EST SUN DEC 16 2007
.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST TO THE CANADIAN MARITIMES TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH TUESDAY...THEN MOVE
OFF THE COAST WEDNESDAY. ON THURSDAY...LOW PRESSURE FROM THE OHIO
VALLEY WILL APPROACH AND MOVE THROUGH THE REGION. CANADIAN HIGH
PRESSURE THEN BUILDS ACROSS THE MID ATLANTIC FRIDAY AND SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
987 MB LOPRES CNTRS IN WRN NY AND OFF NJ COAST. CLDS HV SCTD OUT
THUS FAR TAFTN...AND PTTN TRANSFORMING INTO DWNSLOPE FLOW REGIME.
PRES RISES SET TO ENTER CWFA. WNDS HV ALREADY PICKED UP TO 37 KT AT
EKN...WHERE SNW HAS STARTED AS WELL. WL ADDRESS THESE TWO HAZARDS
SEPARATELY.
FIRST THE WND...06Z AND 12Z GDNC HAS BEEN VERY CONSISTENT BRINGING
STRONG WND GUSTS INTO CWFA ARND 20Z. MEAN LYR MOMENTUM TRANSFER
40-45 KT AREAWIDE...50 KT ATOP THE RDGS. MOST FVRBL TIMEFRAME
23-06Z. WND WRNG/ADVY GENERALLY LOOK GOOD...THO MAY BE ABLE TO BE
DROPPED A CPL HRS ERLR. ONE OTR CONCERN THO...BUFKIT GDNC SUGGESTS
50 KT WNDS NEAR 1500-2000 FT...MEANING RDGS E OF OUR WRN STRIP OF
CNTYS SUSCEPTIBLE. TRUE HWW CRITERIA A RARE EVENT FOR CWFA...AND
BEST TIMEFRAME AFTR SUNSET...SO IT WL LOSE THE BOOST FM DIURNAL
MIXING. THUS...CONFIDENCE NOT HIGH YET. A SHORT FUSED UPGRADE MAY BE
WARRANTED BASED ON OBSVD DATA TO THE W.
H8 LOW WRAPS UP THIS EVNG...PLUNGING COLD /H8 -12C/ AIR ACRS WARM
GRTLKS AND INTO WRN SLOPES. THUS...LOOKING LIKE A GOOD UPSLOPE SNW
EVENT...W/ A PK PD 03Z-12Z. ALTHO WRN SLOPE WL GET THE MOST...VORT
ENERGY SUFFICIENT TO CARRY SCT SHSN OVR RDGLN...W/ FLURRIES PSBL AS
FAR E AS SHEN VLY. WL CARRY SNW ADVY...AND FOCUS ACCUMS IN THE 3-4
IN RANGE.
TOOK A COMPOSITE OF MANY GDNC SOURCES FOR MIN-T...BUT TRIED TO SWAY
SLGTLY ON THE COOLER SIDE OF THE MEAN DUE TO EFFECTS OF CAA.
HWVR...THE MIXING WL LIMIT ANY RADL EFFECT...AND MINIMIZE URBAN
EFFECTS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
WNDS WL GRDLY DIMINISH AS HIPRES SLOWLY BUILDS THRUT DAY. IN THE
MRNG...SHUD JUST BE A WINDY DAY /MOMENTUM TRANSFER NO MORE THAN 30
KT/...W/ NO HEADLINES WARRANTED. SO WON/T EXTEND WND WRNG/ADVY INTO
MON ON LAND. BY AFTN...IT/LL JUST BE A BIT BRZY...AS BUFKIT OFFERING
UP SUSTAINED WNDS NEAR 10 KT...AND GUSTS NEAR 20 KT.
IN NWLY FLOW...MOST OF THE CLDS WL BE RESERVED FOR THE APPLCHNS /W
OF SHEN VLY/...AND SUBSIDENCE WL ERODE ANYTHING DOWNWIND.
FURTHER...A LTL BIT OF SHEAR IN THE MRNG AND ANTICYCLONIC CURVATURE
COMMENCES BY AFTN...SO SHSN WL BE WINDING DOWN.
SIDED ONCE AGN W/ THE COOLER MAXT GDNC SET...AND TWEAKED A LTL
FURTHER FM THERE.
HIGH PRESSURE FROM THE MIDWEST WILL BUILD OVER THE MID-ATLANTIC
MONDAY NIGHT. WITH CLEAR SKIES AND DIMINISHING WINDS IT WILL TURN
OUT SEASONABLY COLD WITH LOWS RANGING FROM TEENS IN MANY LOCATIONS
WEST OF THE BLUE RIDGE TO THE MIDDLE 20S ACROSS LOWER SOUTHERN
MARYLAND. THE SURFACE HIGH WILL CONTROL THE WEATHER PATTERN FOR
TUESDAY BRINGING DRY CONDITIONS AS IT SLOWLY DRIFTS OFF THE
MID-ATLANTIC COAST. A WEAK CLIPPER WILL APPROACH FROM THE GREAT
LAKES TUESDAY NIGHT AND THEN IT WILL PASS BY WELL TO OUR NORTH
DURING THE DAY WEDNESDAY. THIS WILL HAVE LITTLE IMPACT ON OUR
WEATHER OTHER THAN SOME CLOUDS AND JUST THE CHANCE FOR SNOW/RAIN
SHOWERS ALONG THE POTOMAC HIGHLANDS DURING THE DAY WEDNESDAY. WEAK
HIGH PRESSURE BEHIND THIS SYSTEM WILL BUILD ACROSS THE MID-ATLANTIC
WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THURSDAY THROUGH FRIDAY...BOTH OPERATIONAL MODEL GUIDANCE
(CMC...ECMWF...GFS) AND ENSEMBLE GUIDANCE CONTINUE TO SHOW GOOD
CERTAINTY INDICATING THAT ANOTHER STORM SYSTEM WILL AFFECT THE
AREA SOMETIME LATER THURSDAY INTO FRIDAY. HOWEVER...THE TRACK AND
EXACT TIMING OF THIS SYSTEM IS STILL UNCERTAIN. IT DOES APPEAR
THAT A STORM SYSTEM WILL APPROACH THE MID-ATLANTIC FROM THE
TENNESSEE VALLEY SOMETIME THURSDAY OR THURSDAY NIGHT. A SECONDARY
LOW MAY DEVELOP FROM THIS STORM SYSTEM OFF THE MID-ATLANTIC COAST
ON FRIDAY BEFORE HEADING UP TOWARDS NEW ENGLAND. THIS IS SIMILAR
TO THE LAST STORM THAT JUST PASSED THROUGH OUR REGION SATURDAY
NIGHT INTO SUNDAY. MOST GUIDANCE CONTINUES TO SHOW THE ARCTIC HIGH
AHEAD OF THIS STORM SYSTEM TO BE WEAKER AND FURTHER NORTH WHEN
COMPARED TO THE LAST EVENT...MEANING THAT THIS WOULD BE A RAIN
EVENT FOR MOST LOCATIONS. HOWEVER...GIVEN THE UNCERTAINTY ON THE
TRACK OF THESE SYSTEMS THERE CAN STILL BE ENOUGH COLD AIR FOR SOME
MIXED PRECIPITATION ESPECIALLY WEST OF THE BLUE RIDGE.
FRIDAY NIGHT THROUGH SUNDAY...WEAK HIGH PRESSURE WILL BUILD IN BEHIND
THIS SYSTEM TO START THE WEEKEND BUT ANOTHER STORM SYSTEM WILL
APPROACH THE MID-ATLANTIC BY THE END OF THE WEEKEND. EARLY
INDICATIONS ARE THAT THIS WOULD BE MAINLY A RAIN EVENT.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MAIN STORY WL BE THE WND THRU VALID TAF PD. SFC WND GUSTS OF 25 KT
ON MRB AND CHO DOORSTEP ATTM...AND XPCT 30-35 KT WLY WND GUSTS TO
SWEEP ACRS AREA BY 21Z. MAX POTENTIAL WL COME OVNGT...WHEN GUSTS CUD
REACH OR EXCEED 40 KT. BY DAWN /10-12Z/...EXPCT GUST TO DIMINSH TO
25-30 KT...AND SLOWLY SUBSIDE THRU DAY. VFR FLGT RULES SHUD OTRW
PREVAIL...W/ LOW DECK MOSTLY STAYING W OF SHEN VLY. SOME SC MAY
CROSS MRB/MTN BUT REMAIN ABV 3000 FT.
VFR CONDITIONS ARE EXPECTED FOR MONDAY NIGHT THROUGH WEDNESDAY. THE
NEXT STORM SYSTEM MAY BRING IFR/SUB IFR CIGS AND VSBYS LATER
THURSDAY AND FRIDAY. GENERALLY VFR CONDITIONS ARE EXPECTED FRIDAY
NIGHT INTO SATURDAY BUT THE NEXT STORM SYSTEM WILL APPROACH LATER
SATURDAY AND SUNDAY.
&&
.MARINE...
STRONG WNDS TNGT AND TMRW...W/ GLW ALREADY UP. PER HRLY PROFILES...
GUSTS MAY BE A STRONG GLW. THOSE WNDS HVNGT BEEN REAIZED YET...BUT
THEY WL SOON...SO WL LV WRNG AS IS. WL USE RAMP DWN PROCEDURES...
ADDING SCA TO MON AS WNDS SUBSIDE PER MOMENTUM TRANSFER GDNC.
HIGH PRESSURE WILL BRING TRANQUIL CONDITIONS FOR MONDAY NIGHT
THROUGH TUESDAY. A WEAK CLIPPER WILL PASS BY TO THE NORTH OF THE
WATERS TUESDAY NIGHT AND WEDNESDAY WITH LITTLE IMPACT ON THE
WEATHER. HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY NIGHT
BUT ANOTHER STORM SYSTEM WILL APPROACH THURSDAY NIGHT INTO FRIDAY.
SMALL CRAFT ADVISORY WINDS MAY BE WARRANTED DURING TIME. HIGH
PRESSURE WILL BUILD ACROSS THE WATERS TO START THE WEEKEND BUT THE
NEXT STORM SYSTEM MAY ARRIVE BY SUNDAY.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS ABV 1-2 FT ABV NRML ATTM...BUT AS WNDS TURN WLY/NWLY...
LVLS SHUD RETURN TO NRML TNGT...AND MAYBE TO BLOWOUT TIDES TMRW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR MDZ003>007-009>011-013-
014-016>018.
HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR MDZ501-502.
SNOW ADVISORY UNTIL 6 AM EST MONDAY FOR MDZ501.
VA...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ025>031-036>042-
050>057.
HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR VAZ021.
SNOW ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ021.
WV...WIND ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ050>053-055.
HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR WVZ054-501>504.
SNOW ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ054-501-503.
MARINE...GALE WARNING UNTIL 10 AM EST MONDAY FOR ANZ530>537.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/BJL
LONG TERM...BJL
AVIATION...HTS/BJL
MARINE...HTS/BJL
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Dec 16, 4:00 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EST SUN DEC 16 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
400 PM EST SUN DEC 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
A SNOW ADVISORY IS IN EFFECT THROUGH 6 AM EST MONDAY FOR THE
WESTERN SLOPES OF THE APPALACHIANS. SNOW SHOWERS CONTINUE ACROSS
THE AREA TONIGHT WITH 2 TO 4 INCHES OF ACCUMULATION POSSIBLE
BEFORE THE SNOW ENDS MONDAY MORNING.
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE POTOMAC HIGHLANDS
AND ALLEGANY MOUNTAINS TONIGHT. WIND GUSTS BETWEEN 50 AND 60 MPH
ARE POSSIBLE.
A WIND ADVISORY REMAINS IN EFFECT TONIGHT FOR AREAS EAST OF THE
POTOMAC HIGHLANDS...WHICH INCLUDES THE WASHINGTON AND BALTIMORE
METRO AREAS. WIND GUSTS BETWEEN 40 TO 50 MPH ARE POSSIBLE FOR
TONIGHT.
A GALE WARNING IS IN EFFECT FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC FOR TONIGHT INTO MONDAY MORNING
FOR GUSTY NORTHWEST WINDS AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE MARYLAND PORTION
OF THE CHESAPEAKE BAY AND THE TIDAL POTOMAC FOR LATER MONDAY
MORNING THROUGH MONDAY AFTERNOON. WIND GUSTS UP TO 30 KT ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF
ICING AND SLEET FROM LAST NIGHT AND THIS MORNING...AND UPCOMING SNOW
AND HIGH WINDS OR WIND DAMAGE WOULD BE APPRECIATED.
High Wind, Augusta
- When
- December 16, 5:00 PM EST to 9:00 PM EST
- Where
- Augusta forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Augusta County Emergency Management reported trees and power lines down in Stuarts Draft.
High Wind, Frederick
- When
- December 16, 5:00 PM EST to 9:00 PM EST
- Where
- Frederick forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Emergency Management received 30 reports of downed trees and power lines in the City of Winchester.
High Wind, Loudoun
- When
- December 16, 5:36 PM EST to 9:00 PM EST
- Where
- Loudoun forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
A trained spotter reported several trees and power lines down in Lovettsville. Emergency Management verified the report. The spotter also measured a wind gust of 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, December 16 to 17, 20071 death · 1 injured · $620,000 · 10 events
- Heavy Snow in New Hampshire, December 16, 20071 death · 3 events
- Coastal Flood in New York, December 16, 2007$7.0 million · 2 events
- Tornado and Damaging Winds in Florida, December 16, 2007$1.0 million · EF1 · 3 events
- High Wind in Virginia, December 16, 2007$198,000 · 52 kt wind · 21 events
- Winter Storm in Vermont, December 16 to 17, 2007$230,000 · 16 events
- Winter Storm in New York, December 16 to 17, 2007$110,000 · 9 events
- High Wind and Strong Wind in New Jersey, December 16 to 17, 2007$25,000 · 51 kt wind · 21 events
- High Wind in North Carolina, December 16, 2007$57,000 · 50 kt wind · 3 events
- High Wind in West Virginia, December 16 to 17, 2007$50,000 · 50 kt wind · 3 events
- High Wind in Vermont, December 16, 2007$45,000 · 50 kt wind · 3 events
- Winter Storm and Winter Weather in New York, December 16 to 17, 200727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70371, 70373, 70374.